Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Anti-Seizure Medication and HIV
Jun 21, 2009

Thank you for being there for me. I was diagnosed with HIV a year ago and my numbers have been decent. They are as follows: July 2008: CD4/499, Viral Load/52900 Sept 2008: CD4/497, Viral Load/42000 Mar 2009: CD4/449, Viral Load/67900 Up till now, I have not had to take medicine. As listed above, I had a viral load of 67000 in March of 2009. In April of 2009, a doctor prescribed me Lamictal, an anti seizure medication, in order to treat mild bi polar disorder. I experienced a range of strange side effects and returned to the doctor. Upon deeper researching of the side effects, my doctor discovered that Lamictal should not be given to patients with HIV. I had blood work done immediately after. Remember that in March of 2009 my numbers were CD4/449, Viral Load/67900. In May of 2009 (two months later), my viral load had sky rocketed to 1,752,534! This is not consistent with the progression of my HIV as evident in the numbers provided. Something seems to have altered my numbers dramatically. My CD4 count went up as well to 537. My interpretation is that the CD4 count went up because my body was attempting to counter-act the effects of a huge viral load increase. I have researched HIV related statistics online and it seems as though individuals with a viral load of approx. 2,000,000 have had the virus for the better part of 6 to 12 years! This substantial increase in such a short amount of time is alarming! I have been told that individuals that are HIV positive can take Lamictal but, I am wondering if these individuals typically take it after they are on anti-viral medication. I have researched Lamictal and have come across information that suggests that Lamictal can definitely affect the blood and immune system. Is it possible that Lamictal caused my Viral Load to soar to such astonishingly high levels? If not, is such a dramatic increase in Viral load at all normal and if not, what could have caused this? I have been very healthy since diagnosed and have done nothing out of the norm besides taking this medication. Also, why was the doctor inclined to take me off of Lamictal?

Response from Dr. Holodniy

Assuming that no other ongoing illnesses or immunizations occurred, it appears that the drug could be the source of these changes. The mechanism of action of lamotrigine is not known. Given that skin rashes and other allergic/immunologic type reactions can occur, it is possible that this kind of reaction could activate t cells an cause the viral load increase.



Previous
Low cd4 & low Viral load
Next
Does cortisone/prednisone depress your CD4 count?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement